When you’re coming off hormonal birth control
Friday, October 5th, 2018
by Stef Cordes & Lisa Baird
We are 100% in favour of everyone having access to birth control, whether they need it to control their fertility, to address a health issue, or both. Different bodies need different treatment, and we trust people to decide what medicines are right for them.
That being said, many birth control medications come with unwanted side effects. Hormonal contraception is a multi-billion dollar industry, and marketing campaigns for hormonal contraception can be quite aggressive. We think that ideally everyone should be fully informed about the medications they’re taking. Being fully informed about medications includes knowing how the medication may be working, being aware about the most common side effects, and knowing about what you may experience if or when you decide to stop taking a medication.
We know that some people who suffer from difficult or even debilitating symptoms associated with menstrual periods get huge relief with the contraceptive pill. Given how hard people have had to fight for the right to control their own fertility, it feels complicated for us to raise concerns about any kind of hormonal birth control. We’re addressing this topic anyway, because we see so many patients whose health is impacted by hormonal birth control—often, in ways they didn’t expect and aren’t prepared for.
We think it’s misleading to think of the Pill as “balancing hormones” or “regulating periods”. Ovulation, which is very unlikely on the pill, is the way that our bodies produce most of our estradiol and progesterone, two important hormones for our health. The progestins in the Pill (drospirenone and medroxyprogesterone) bear little resemblance to our own progesterone, and are associated with quite a few unwanted side-effects, including increased risk of depression, low libido, hair loss, headaches & migraines, nausea, and chest tenderness. In addition, many people experience difficulty with recovering their monthly ovulation and periods once they stop taking the Pill.
Depo-Provera, also known as the four-times-a-year birth control injection, or “the shot” suppresses someone’s estrogen and progesterone hormones to near menopausal levels. This makes it very effective at preventing pregnancy, but this can have consequences for someone who stops getting the shot. There is very little published data available on symptoms after discontinuing Depo-Provera, other than bone density and the expected time it takes to return to fertility. However there is a wealth of personal accounts online of people describing a host of symptoms, including nausea, chest soreness, fluid retention, abdominal bloating, mood swings, and heavy or prolonged vaginal bleeding. Some people think this is because our bodies are programmed to work hard at regaining reproduction, so there can be an over stimulation of estrogen levels.
We have seen community acupuncture help people dealing with unwanted side effects of various different kinds of hormonal contraceptives, including the Pill, Depo-Provera, Nuvaring, and hormonal IUDs.
The body’s cycle is a delicate balance, and acupuncture isn’t a miracle cure for hormonal imbalances, whether they are preexisting or came about after taking hormonal birth control. However we do find that much of the time acupuncture is very effective at treating symptoms brought about by taking or discontinuing birth control, including:
- Sleep issues
- Delayed return to regular ovulation
- Low libido
Shifting hormones with acupuncture tends to take time, in our experience. Acupuncture doesn’t force the body to do anything—we think of it as a way to redirect energy so that the body is able to heal itself. In comparison with pharmaceutical drugs, this is a slower way of working. We usually find it takes about three cycles to see a significant change, so we generally recommend that you come in for acupuncture twice a week for three months. If you can’t commit to twice-weekly treatment, acupuncture could still help you feel better, it just may take longer to have a lasting effect. However, everyone is different, and occasionally we see people with hormonal concerns feel much better after just one or two treatments.
If you have questions about how acupuncture can help you with coming off of birth control, or managing the side effects of birth control, please get in touch.